DOI 10.1080/15563650.2026.2613769
Gabapentin exposures in those aged 50 years and older reported to United States poison centers: reasons for exposure and medical outcomes.
Аннотация
INTRODUCTION
As off-label use of gabapentin has increased, safety concerns and misuse problems have emerged. Using United States poison center data on gabapentin-involved exposures in those aged 50 years and older, we examined correlates of reasons for exposure and medical outcomes.
METHODS
Data were obtained from the United States National Poison Data System® from 2017 to 2024. Descriptive statistics and multinomial logistic regression models were used.
RESULTS
Of 59,341 exposures, 30% involved gabapentin only, and the remainder involved gabapentin with a median of 2.0 other substances. In the gabapentin-only group, 60%, 12%, and 28% were unintentional exposures, intentional misuses, and suicide attempts, respectively; corresponding percentages in the multi-substance group were 40%, 8%, and 46%. Adults older than 50-59 years and females had a lower likelihood of intentional misuse and suicide attempt. Regarding medical outcomes, 81% of gabapentin-only and 56% of multi-substance exposures resulted in no/minor effects. Alcohol and psychotropic drugs were associated with a higher likelihood of intentional misuse and suicide attempt. A greater number of other substances was associated with a higher likelihood of moderate effects (relative risk ratio: 1.15; 95% CI: 1.12-1.18), major effects/death (relative risk ratio: 1.23; 95% CI: 1.20-1.26), and potentially toxic effects (relative risk ratio: 1.08; 95% CI: 1.01-1.15). Cardiovascular and psychotropic drugs were associated with a greater risk of serious outcomes.
DISCUSSION: While gabapentin exposures in older adults in the United States commonly occur due to therapeutic errors, suicide attempts comprise nearly half of multi-substance cases. Polydrug use, particularly with psychotropic medications, contributes to more serious outcomes, underscoring the need for cautious prescribing and routine suicide risk assessment in older adults co-using gabapentin with these drugs.
CONCLUSION
Gabapentin exposures in older adults reported to United States poison centers most often result from unintentional therapeutic errors, though intentional exposures, including suspected suicide attempts, were also frequent, especially in multi-substance exposures.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.